Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 203, NWS Topeka, KS

July 28, 20164 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 28, 2016, 6:12 PM CDT for 4 counties in Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 6:12 PM CDT (23:12 UTC)
Expired
Jul 28, 2016, 7:00 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:12 PM CDTTSTM WND GST 704 Ne Delphos, KSESTIMATED 70-80 MPH WIND GUSTS. TREE DAMAGE UNKNOWN.
Jul 28, 6:22 PM CDTTSTM WND DMGW Concordia, KS18 INCH DIAMETER TREE SNAPPED AND NUMEROUS 3-5 INCH DIAMETER LIMBS ARE DOWN.
Jul 28, 6:22 PM CDTTSTM WND GST 73Concordia Airport, KS
Jul 28, 6:32 PM CDTTSTM WND GST 54Concordia Airport, KSNEW WIND GUST TOWARDS BACK SIDE OF STORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KTOP 282312
SVRTOP
KSC027-029-041-143-290000-
/O.NEW.KTOP.SV.W.0203.160728T2312Z-160729T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTH CENTRAL KANSAS...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 610 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NORWAY TO 6 MILES EAST OF GLASCO TO NEAR
  ADA...MOVING EAST AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTER REPORTED 70 MPH WIND GUST 6 MILES
           NORTH OF GLASCO.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...CLAY CENTER...MINNEAPOLIS...WAKEFIELD...BENNINGTON...
  CLIFTON...MILTONVALE...GLASCO...DELPHOS...JAMESTOWN...
  MORGANVILLE...GREEN...WELLS...MANCHESTER...LONGFORD...AURORA...
  VINING...OAK HILL...ADA AND MOONLIGHT.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR CLOUD AND OTTAWA
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9793 3958 9737 3957 9737 3957 9723
      3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2310Z 281DEG 54KT 3968 9778 3939 9773 3917 9780 

HAIL...0.75IN
WIND...70MPH
 
$$

GARGAN
4 follow-up statements
838 
WWUS53 KTOP 282319
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT THU JUL 28 2016

KSC027-029-041-143-290000-
/O.CON.KTOP.SV.W.0203.000000T0000Z-160729T0000Z/
CLAY-CLOUD-OTTAWA-DICKINSON-
619 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CLAY...CLOUD...OTTAWA AND NORTHWESTERN DICKINSON COUNTIES...

AT 617 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CONCORDIA TO 7 MILES SOUTHWEST OF AURORA TO NEAR
MINNEAPOLIS...MOVING EAST AT 60 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 612 PM CDT A SPOTTER ESTIMATED
         A 70 MPH WIND GUST 4 MILES NORTHEAST OF DELPHOS.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...MINNEAPOLIS...WAKEFIELD...BENNINGTON...
CLIFTON...MILTONVALE...GLASCO...DELPHOS...JAMESTOWN...MORGANVILLE...
GREEN...WELLS...MANCHESTER...LONGFORD...AURORA...VINING...OAK HILL...
ADA AND MOONLIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9793 3958 9737 3957 9737 3957 9723
      3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2317Z 280DEG 54KT 3963 9767 3937 9763 3907 9774 

HAIL...0.75IN
WIND...70MPH
 
$$

GARGAN
645 
WWUS53 KTOP 282333
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU JUL 28 2016

KSC027-029-041-143-290000-
/O.CON.KTOP.SV.W.0203.000000T0000Z-160729T0000Z/
CLAY-CLOUD-OTTAWA-DICKINSON-
633 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CLAY...CLOUD...OTTAWA AND NORTHWESTERN DICKINSON COUNTIES...

AT 632 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CLYDE TO OAK HILL TO NEAR NILES...MOVING EAST AT
55 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...MINNEAPOLIS...WAKEFIELD...BENNINGTON...
CLIFTON...MILTONVALE...GLASCO...DELPHOS...JAMESTOWN...MORGANVILLE...
GREEN...WELLS...MANCHESTER...LONGFORD...AURORA...VINING...OAK HILL...
ADA AND MOONLIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9793 3958 9737 3957 9737 3957 9723
      3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2332Z 285DEG 54KT 3958 9739 3927 9736 3901 9750 

HAIL...0.75IN
WIND...70MPH
 
$$

GARGAN
201 
WWUS53 KTOP 282344
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT THU JUL 28 2016

KSC027-029-041-143-290000-
/O.CON.KTOP.SV.W.0203.000000T0000Z-160729T0000Z/
CLAY-CLOUD-OTTAWA-DICKINSON-
644 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CLAY...CLOUD...OTTAWA AND NORTHWESTERN DICKINSON COUNTIES...

AT 642 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VINING TO NEAR OAK HILL TO 5 MILES NORTH OF NILES...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...MINNEAPOLIS...WAKEFIELD...BENNINGTON...
CLIFTON...MILTONVALE...GLASCO...DELPHOS...JAMESTOWN...MORGANVILLE...
GREEN...WELLS...MANCHESTER...LONGFORD...AURORA...VINING...OAK HILL...
ADA AND MOONLIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9793 3958 9737 3957 9737 3957 9726
      3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2342Z 291DEG 38KT 3956 9732 3922 9733 3904 9745 

HAIL...0.75IN
WIND...60MPH
 
$$

GARGAN
428 
WWUS53 KTOP 282356
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT THU JUL 28 2016

KSC027-029-041-143-290006-
/O.EXP.KTOP.SV.W.0203.000000T0000Z-160729T0000Z/
CLAY-CLOUD-OTTAWA-DICKINSON-
656 PM CDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR CLAY...CLOUD...OTTAWA AND
NORTHWESTERN DICKINSON COUNTIES WILL EXPIRE AT 700 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND CENTRAL KANSAS.

LAT...LON 3965 9793 3958 9737 3957 9737 3957 9726
      3954 9700 3924 9700 3898 9709 3905 9793
TIME...MOT...LOC 2354Z 281DEG 54KT 3956 9732 3922 9733 3904 9745 

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:06 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 28, 6:06 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
606 PM CDT THU JUL 28 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Friday)
Issued at 324 PM CDT THU JUL 28 2016

Profiler and water vapor data suggests a shortwave moving towards
the area within the northwest flow aloft, and is likely responsible
for the MCS moving into northwestern KS. At the surface, a weak
boundary has been set up near NEB/KS state line and is gradually
becoming more diffuse.

With the shortwave evident in satellite imagery, think there isn't
much to keep the MCS from continuing to move southeast along the
instability axis and the HRRR seems to be catching on with some
consistent outputs the last couple hours. The RAP tends to want to
mix out the the boundary layer moisture quite a bit across northeast
KS resulting in the better instability mainly across the
southwestern counties. The latest OBs tend to support this idea as
dewpoints have fallen into the lower 60s over Brown and Marshall
counties. So the expectation is for storms to move more towards
south central KS. With better mid level flow, models are showing 0-
6KM shear around 40KT so some organization is probable with the MCS
and the main reason for a damaging wind risk. Freezing levels remain
fairly high for large hail, but there could be some marginally
severe hail with some of the stronger updrafts.

Have continued with some chance POPs into the morning Friday with
indication from the models that there could still be some vorticity
overhead. Although the expectation is for the chance to diminish
through the day with the vorticity moving southeast of the area and
surface ridging building in. Have not changed the temp forecast much
from the previous shift. Lows could be a little tricky if rain
cooled air knocks reading down into the lower 60s. Otherwise would
anticipate lows in the mid 60s for most area. Models show good
mixing of the boundary layer to near 800MB. However there is also
progged to be cooler air advecting in. So highs in the lower and
middle 80s seems to be in the ballpark.

.LONG TERM...(Friday Night through Thursday)
Issued at 324 PM CDT THU JUL 28 2016

Friday Night through Sunday...

Upper flow transitions from northwest to west during the weekend
periods. Low level winds respond with a slow increase from the
southwest with a stronger low level jet develop Saturday night. Best
convergence Friday night into Saturday looks to be to the southwest
of the area, with Saturday night into early Sunday bringing much
better convergence, moisture, and instability. Severe weather
threats look low given elevated nature, warm temps aloft, and meager
lapse rates. Temperatures become somewhat of a challenge, with
little wind and potentially rather clear skies Friday night, then
ongoing precip into Sunday for uncertainty in daytime heating. Have
trended a bit cooler Friday night, and tightened the gradient Sunday
with temps pushing the mid 90s west.

Sunday Night through Thursday...

The biggest take away from the extended period is: THE HEAT IS BACK!
A few showers and thunderstorms are possible Sunday night as a weak
shortwave within the northwest flow moves across the Central Plains.
The better chances look to be north and east of the outlook area.
The stubborn upper-level ridge across the Western US, will migrate
eastward early next week, setting up its axis across the Plains.
Guidance suggests high temperatures will remain above average for
the period with highs in the middle to upper 90s. With predominately
southerly low-level flow, plentiful BL moisture will remain in place
with surface dew points in the upper 60s and lower 70s (West to
East). The combination of heat and humidity will result in the heat
indices in the 100 to 105 degree range Monday through Wednesday.
These heat indices may continue into Thursday, however confidence is
lower due to the possibility of showers and thunderstorms associated
with a weak cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 603 PM CDT THU JUL 28 2016

Main concern is the cluster of TSRA northwest of the sites. Expect
the severity to decrease as it impacts KMHK aft 02Z and KTOP/KFOE
aft 03Z. Still could see some gusts up to 50 kts on the leading
edge and on the back side of the TSRA. Temporary MVFR to perhaps
IFR conditions are possible through 06Z before activity diminishes
southeast and conditions return to VFR for the remainder of the
period.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Baerg/65
AVIATION...Prieto
Hazardous weather outlook, Jul 28, 3:44 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 28 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-292045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH
CENTRAL KANSAS AND INTO EAST CENTRAL KANSAS. THE MOST LIKELY AREA
FOR STORMS IS ALONG AND SOUTHWEST OF A LINE FROM CONCORDIA TO
EMPORIA. DAMAGING WINDS WITH GUSTS OF 60 TO 70 MPH IS THE MAIN
HAZARD...ALTHOUGH THERE COULD ALSO BE SOME HAIL WITH THE STORMS. THESE
STORMS COULD BEGIN TO MOVE INTO THE CONCORDIA AND MINNEAPOLIS
AREAS BETWEEN 6 AND 8 PM AND EVENTUALLY INTO THE EMPORIA AREA
AROUND 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY.

HEAT INDICES ARE FORECAST TO BE AROUND 105 DEGREES OVER PORTIONS
OF NORTHEAST AND EAST CENTRAL KANSAS FOR MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER NORTH CENTRAL KANSAS THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Local storm report, Jul 28, 6:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     6 N GLASCO              39.45N 97.83W
07/28/2016  E70 MPH          CLOUD              KS   TRAINED SPOTTER

            SUSTAINED 55 MPH WITH GUSTS TO 70 MPH, POSSIBLY HIGHER.

&&

BAERG
Local storm report, Jul 28, 6:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     1 SSE GLASCO            39.34N 97.84W
07/28/2016  E50 MPH          CLOUD              KS   TRAINED SPOTTER

            SMALL LIMBS DOWN IN THE TOWN OF GLASCO

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:34 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic41 min
Jul 28, 6:28 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington32 min
Jul 28, 6:59 PM CDTSpecial Weather StatementTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 2 more31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.